Beta
Letters

Renal failure after topical use of NSAIDs

BMJ 1994; 308 doi: http://dx.doi.org/10.1136/bmj.308.6927.533 (Published 19 February 1994) Cite this as: BMJ 1994;308:533
  1. A H N Fernando,
  2. R M Temple,
  3. S Thomas,
  4. H A Lee
  1. Wessex Renal and Transplant Unit, St Mary's Hospital, Portsmouth PO3 6AD.

    EDITOR, - We wish to amplify the case reports of C A O' Callaghan and colleagues1 by reporting on a patient who developed acute renal failure twice: once after taking ibuprofen orally and once after topical administration of the drug.

    A 76 year old man was admitted with acute anuric renal failure five days after taking four tablets of ibuprofen for a muscle strain. In the 48 hours before admission he had vomited repeatedly, and at presentation he was clinically dehydrated. The platelet count on admission was 35 x 109/l, and a blood film showed microangiopathic haemolytic anaemia without eosinophilia. Renal biopsy showed evidence of acute interstitial nephritis and acute tubular necrosis. After four days of haemodialysis his renal function recovered and the serum creatinine concentration fell to 128 mumol/l.

    Three years later the patient applied topical ibuprofen once to his shoulders because of muscle aches after he had cut a hedge. Thirty six hours later he was admitted with acute anuric renal failure. The platelet count fell transiently to 72 x 109/1, and a blood film showed microangiopathic haemolysis with no eosinophilia. Methylprednisolone (0.5 g) was given intravenously on admission. After 13 days, during which haemodialysis was required, the patient's renal function recovered, and nine months after discharge his serum creatinine concentration was 571 μmol/l.

    Unlike O' Callaghan and colleagues, we observed only limited renal recovery after a single topical application of a non-steroidal antiinflammatory drug. Severe idiosyncratic renal syndromes are recognised after administration of non-steroidal anti-inflammatory drugs, and mechanisms other than interference with vasodilatation mediated by prostaglandin have been implicated.2 In this case sensitivity to oral ibuprofen had been shown previously. Haemolysis and thrombocytopenia, which were prominent features after each exposure to ibuprofen, have been reported after oral administration of non-steroidal anti -inflammatory drugs.3,4

    Abrupt renal impairment may occur after modest exposure to oral or topical non-steroidal anti-inflammatory drugs, and patients with a history of this should be warned to avoid these drugs irrespective of the route of administration or dose.

    References